Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Lubbock, TX

May 5, 2015Kent County, Stonewall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2015, 5:32 PM CDT for Kent County, Stonewall County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2015, 5:32 PM CDT (22:32 UTC)
Expired
May 5, 2015, 6:15 PM CDT
In force
43 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kent County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 132 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:43 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 5, 3:43 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT TUE MAY 5 2015

.SHORT TERM...
AIRMASS RECOVERY CONTINUES TO MAKE PROGRESS THIS AFTERNOON AS
TEMPERATURES HAVE WARMED INTO THE LOW 70S ACROSS THE WESTERN AND
SOUTHERN SOUTH PLAINS. CU FIELD LOOKING HEALTHIER SOUTH INTO THE
PERMIAN BASIN WHERE HEATING INTO THE MID 70S-LOW 80S HAS
MATERIALIZED...SO WOULD EXPECT STORMS TO INITIATE LOCALLY AND BECOME
STRONGER AS TEMPERATURES WARM THROUGH LATE THIS AFTERNOON. UPPER
DISTURBANCE PUSHING INTO EASTERN NEW MEXICO WILL PROVIDE LARGE SCALE
FORCING FOR ASCENT WHILE SEVERAL SURFACE FEATURES WILL HELP TO
PROVIDE A LOW LEVEL FOCUS. THESE NAMELY CONSIST OF A SURFACE LOW
FROM NEAR GUYMON TO CARLSBAD...CONVERGENCE BOUNDARY/DIFFUSE DRYLINE
STRETCHING FROM TATUM TO BIG SPRING...AND AN OUTFLOW BOUNDARY ALONG
US 62/82 BETWEEN LUBBOCK AND BROWNFIELD. DEWPOINTS IN THE MID 50S-
LOW 60S ALONG WITH STEEP MID-LEVEL LAPSE RATES...OWING TO A COLD
POCKET OF H50 TEMPERATURES...WILL FOSTER CAPE VALUES NEAR 2000 J/KG
AS INCREASING SOUTHWEST FLOW ALOFT PROMOTES DEEP LAYER SHEAR OF 40
KNOTS. A 30-40 KNOT LOW LEVEL JET WILL ALSO DEVELOP THIS
EVENING...FURTHER AIDING IN THE CURVING/LENGTHENING OF HODOGRAPHS.

EXPECT STORMS TO CONTINUE THROUGH THIS EVENING AS THE PREVIOUSLY
MENTIONED UPPER TROUGH MOVES THROUGH THE SOUTH PLAINS INTO THE TEXAS
PANHANDLE...CAPABLE OF PRODUCING ALL SEVERE MODES /LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES/. WITH COLD TEMPERATURES
ALOFT AND STEEPENING LAPSE RATES...WOULD EXPECT HAIL TO BE THE
PRIMARY THREAT. THE TORNADO THREAT SHOULD WANE WITH TIME THIS
EVENING AS THE BOUNDARY LAYER STABILIZES AND UPDRAFT BASES BECOME
ELEVATED...WHILE THE THREAT FOR DAMAGING WIND GUSTS WILL INCREASE
WITH TIME AS STORMS BECOME DOWNDRAFT DOMINANT. BRUNT OF
STRONG/SEVERE ACTIVITY SHOULD WIND DOWN BY LATE THIS EVENING OR
SHORTLY AFTER MIDNIGHT FROM SOUTHWEST TO NORTHEAST WITH PASSAGE OF
THE UPPER DISTURBANCE...BUT COULD STILL SEE LINGERING SHOWERS/STORMS
WITH ONSET OF THE LOW LEVEL JET AND PLENTY OF MOISTURE ACROSS THE
ROLLING PLAINS.

ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE ONCE AGAIN BY LATE
WEDNESDAY AFTERNOON MAINLY EAST OF THE CAPROCK ESCARPMENT
ALONG/AHEAD OF THE DRYLINE. ANY STORMS THAT DEVELOP WILL AGAIN HAVE
THE POSSIBILITY TO TURN SEVERE WITH TEMPERATURES IN THE 80S LEADING
TO 2000-3000 J/KG OF CAPE WITH 25-30 KNOTS OF 0-6 KM SHEAR IN PLACE.
THE MISSING PLAYER WILL HOWEVER BE THE LARGE SCALE FORCING IN WAKE
OF TODAY/S SYSTEM.

.LONG TERM...
LATE WEEK CONTINUES TO LOOK ACTIVE WITH POTENTIAL FOR GENERALLY
AFTERNOON AND NIGHTTIME THUNDERSTORMS ALONG AND EAST OF A SLOSHING
DRYLINE THROUGH SATURDAY AS ANOTHER UPPER LOW DEVELOPS OVER THE
WRN CONUS...DIGS TO THE 4-CORNERS REGION THEN LIFTS NEWD ONTO THE
NRN HIGH PLAINS. PROGS STILL KEEP THIS NEXT LOW ON A TRAJECTORY
FURTHER NORTH THAN THE SYSTEM THAT WILL BE DEPARTING THE REGION
TONIGHT...SO A REPEAT OF THE HEAVY RAIN FROM LAST NIGHT AND THIS
MORNING IS NOT NECESSARILY IN THE OFFING AS IT WILL BE A LITTLE
MORE DIFFICULT TO DRAW DEEP RICH MOISTURE BACK INTO SOUTH PLAINS
REGION WITH MID-LEVEL FLOW LIKELY STAYING VEERED TO THE SW.
REGARDLESS...SET UP LOOKS FAVORABLE FOR ISOLATED TO SCATTERED
CONVECTION THURSDAY...INCREASING TO SCATTERED TO NUMEROUS FRIDAY
AND SATURDAY AS LIFT INCREASES AHEAD OF THE UPPER LOW.

A PACIFIC COLD FRONT SHOULD SWEEP ACROSS THE FCST AREA SUNDAY...
WITH THE POSSIBLE EXCEPTION OF THE FAR SERN CORNER WHERE ENOUGH
LOW LEVEL MOISTURE MAY HANG ON TO JUSTIFY A THUNDER MENTION AS
LATE AS SUNDAY NIGHT. APPROACHING SHORT WAVE RIDGING SHOULD THEN
RESULT IN FAIR WEATHER MONDAY...POSSIBLY INTO TUESDAY.

TEMPERATURES LOOK FAIRLY MILD FOR THIS TIME OF YEAR. WILL CONTINUE
PREVIOUS FCST TRENDS OF UNDERCUTTING MOS GUIDANCE FOR HIGH
TEMPERATURES THROUGH THE END OF THE WEEK TOWARD A BLEND OF RAW
MODEL AND OBJECTIVE GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  78  52  78 /  30   0  10  20
TULIA         54  81  57  78 /  60  10  20  40
PLAINVIEW     55  81  58  78 /  50  10  30  40
LEVELLAND     56  83  59  80 /  20  10  20  40
LUBBOCK       59  84  60  81 /  40  10  30  40
DENVER CITY   55  83  58  81 /  20  10  20  30
BROWNFIELD    58  84  60  81 /  20  10  30  40
CHILDRESS     62  84  63  80 /  70  20  40  50
SPUR          60  84  60  79 /  60  30  40  50
ASPERMONT     63  84  63  81 /  40  30  40  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/07
Hazardous weather outlook, May 5, 11:24 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CDT TUE MAY 5 2015

TXZ021>044-061630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1124 AM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. THUNDERSTORM COVERAGE WILL
INCREASE FROM WEST TO EAST THROUGH THE EVENING. THE STRONGEST OF
THE STORMS MAY BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE
OF GOLF BALLS...DESTRUCTIVE WINDS UP TO 70 MPH AND A RISK OF
TORNADOES.

THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS AN ACTIVE
DRYLINE PERSISTS IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:26 PM CDTFlash Flood WarningLUBTerry4 hr
May 4, 8:16 PM CDTFlash Flood WarningLUBLynn5 hr
May 4, 8:55 PM CDTAreal Flood WarningLUBGarza, Lynn3 hr
May 4, 9:51 PM CDTAreal Flood WarningLUBGarza, Kent114 min
May 4, 11:18 PM CDTAreal Flood WarningLUBGarza, Kent, Lynn, Terry3 hr
May 5, 12:18 AM CDTAreal Flood AdvisoryLUBLubbock117 min
May 5, 1:46 AM CDTSpecial Weather StatementLUBCrosby, Dickens, Kent44 min
May 5, 4:40 AM CDTAreal Flood WarningLUBCochran, Hockley, Terry, Yoakum3 hr
May 5, 5:46 AM CDTSpecial Weather StatementLUBHockley, Lubbock, Lynn, Terry44 min
May 5, 6:16 AM CDTAreal Flood WarningLUBLubbock, Lynn3 hr
May 5, 6:33 AM CDTSpecial Weather StatementLUBLubbock, Lynn27 min
May 5, 7:37 AM CDTAreal Flood AdvisoryLUBCrosby, Garza113 min
May 5, 6:20 PM CDTSpecial Weather StatementLUBLubbock25 min
May 5, 6:29 PM CDTAreal Flood AdvisoryLUBLubbock3 hr
May 5, 6:35 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.